The subtle effects of an SSRI

2007-08-18_152

One of the things that has puzzled me as my dose of Paxil has gotten lower is the way that old friends marvel at all the changes they see in me.  Even causal, but long time, acquaintances say that I seem like a completely different person.  They’re even people who I haven’t told about my Paxil tapering.  Somehow, I’ve transformed in front of their eyes over the past year.  I haven’t questioned them too closely about how I’ve changed, even though I’m very curious.  To me, I seem exactly the same.  I’ve always been “me”, haven’t I? I keep looking for specific things that I do differently, but they seem like little things.  I don’t interrupt other people’s conversations to say something that just popped into my head anymore.  I think that’s different.  Still, that seems like a small personality change, not something that people would notice immediately.

That changed a bit yesterday.  I had a difficult day at work.  I was configuring two routers in our network to talk to each other for a customer.  The interfaces weren’t built, the NNI was designed on the wrong router, I had to redistribute MPLS routes across two different sections of our edge network.  Suffice to say, it got complicated.  And, it lasted for 14 hours.  By the time I got home, I had only eaten a few candy bars in the previous 36 hours and I was dead tired.  I stuffed a couple cheese sandwiches in my mouth and went to bed.  I had to be back at work 7 hours later.

This morning, I woke up tired and grumpy.  I had a bit of a persecution complex as I showered and watched the DVR from last night.  I shuffled into work and started getting ready for the day.  A friend of mine asked if I was going slomo today.  Everyone else noticed the difference, too.  “Are you ok?” “How late did you stay last night? I left at 10 and you were still here.”

I realized that I was feeling the same way I had felt every day while I was on 40mg/day of Paxil.  I never seemed to get enough sleep, and I was always irritated.  There were long stretches where I would sleep for 12-14 hours a night, and still wake up exhausted.  Every little thing annoyed me.  I didn’t contribute at work, I just went through the motions.  The difference today was that irritated feeling faded away like it would for a normal person.  By the end of the day, I was joking and helping my next door neighbor with a config.  In my Paxil days it would have lingered all day, and I would have gone home much as I had left it, irritated and tired.

I didn’t think yesterday was a good day.  Looking back, it was pretty good.  I got the customer working eventually, and I learned something about the ways that I’ve changed since I started tapering off Paxil.  It turns out, Paxil made me feel like I was working on an intractable problem for 16 hours a day, every day.

13 Responses to “The subtle effects of an SSRI”

  1. jms40plus Says:

    The biggest change for me is lack of interest in alcohol. I was out of control and drinking every time I felt ‘high’ now I dont have those ‘high’ feelings anymore . Its a most dramatic change actually. Now I get happily bored and feel so much calmer. Its strange how you remember the Paxil days, to me its like one long nightmare where I wasnt myself at all lost friends and got into loads of trouble !! So glad I managed to suffer the withdrawal within an inch of my life long enough to be almost prescription free .

    • npanth Says:

      I was starting to drink a lot towards the end of my time on Paxil. Looking back, I can see that it was going to get out of hand. A lot of people report that they started drinking, drugs, gambling on SSRI. It’s a weird side effect.
      Like you, it just kind of faded away when I started tapering.

      • Hope Says:

        Dear James,

        I’m one of the victims from ssri withdrawal. I have read tons of posts online and found all from you are the most instructive and solid with understanding

        I am glad I eventually found this blog of yours tracing from various forums where I saw your posts initially.

        It seems all those forums are closed back last year or earlier. I sincerely hope you get this one note.

        I hope I can get in touch with you in some forms appropriate.

        Warmest regards,
        Yating

  2. Christoffer Says:

    You are a life saver.
    Thank you so much for all the posts on SSRI withdrawal.
    Please keep writing.
    I read every day to help myself through this.

    • Plog Poster Says:

      Dear Christoffer — How is it going with your withdrawal? I am suffering with it too. Sometimes it feels overwhelming. I’m not sure James is still interacting with his blog. I need some support and have found helpful post on this site. Yet I still feel very overwhelmed and alone in this process. Would love to hear from you.

  3. Lilu Says:

    How did you realize that the repetitive thoughts are part of withdrawal? I have been tapering Lexapro for the last 5 months, and have noticed that as well. I don’t have a repeating thought for 4 hours, but I have noticed that after every interaction, every conversation, the things I said will keep repeating in my mind over and over, like instant replay. As if I am reviewing and scrutinizing the things that I said, and evaluating my words over and over again.

    • Plog Poster Says:

      I have been off Celexa (citalopram) since Mar 12, 2014 after a six-month taper (having been on antidepressants for 11 years) and continue to struggle with anguish and fear. Can any one help me get a sense about how long this kind interior torment persists? There are people (family) in my life who do not understand my need to have gone on medication in the first place and don’t have any idea how difficult it is to “go off” medication. Sometimes when it gets really bad, I think I need to go back on. Then I feel defeated and full of despair, including all associated thoughts. Can any one give me hope?

  4. PC Says:

    Cannot thank you enough for all the thought and honesty and care and intelligence you put into writing about your SSRI withdrawal symptoms. Scrolling through has been a big help and your writing will help me a lot as I move forward through my own withdrawal. All the very best to you.

  5. Plog Poster Says:

    I have been reading your postings about SSRI withdrawal and have found them grounding and helpful. I am wondering how you are doing (I write this in April 2014; most posts seem to date over a year ago). I have made the decision to go off my medication after 10 years and I am finding the withdrawal alarming. I feel the need to confer with someone who has been down this road and somehow made it through. Right now, I am struggling far beyond anything I experienced with my “general depression.” In fact, I fear I am damaging relationships because of my intensity. Are you still interacting with people about this? If so, I would like to hear from you. I truly need help.

    • Lilu Says:

      DO NOT…I repeat Do Not quit any psych drug, cold-turkey. Especially after being on one longer than a year. You have to taper, very very slowly. For some of us, it means switching to a liquid version of a medication or compatible one that is available in liquid, and tapering as slow as 5% per week or month. There are physical changes that take place in the brain after using antidepressants. For more info and support, see http://www.survivingantidepressants.org

      • Plog Poster Says:

        Thanks, Lily — For whatever it is worth, I have been tapering for months, since October `13. I stopped altogether after I had gotten down to 5mg from 40 over 5 months. Even so, I am experiencing emotional disequilibrium unlike anything I experienced before I went on medication.

        • Plog Poster Says:

          Sorry — I mean *Lilu*

          • Lilu Says:

            5 mg is still too high to quit cold turkey. You have to go slow as to NOT have symptoms or hardly have symptoms at all. I was tapering at 10% a week using liquid lexapro, and had to go down to 5% a week. If the symptoms are too severe, then you have hold the dose until they subside. I am down to 0.8mg. And recently I was shocked to see that I started experiencing side effects when my pharmacy (without telling me) switched the manufacturer of my generic liquid escitalopram! That is how sensitive to meds I’ve become. It’s insane. Recently I have started taking supplements that work much like antidepressants, and they are finally helping. Being on such a low dose of an antidepressant, there is no risk of serotonin syndrome or other unpleasant side effects. Based on Marty Heinz research, I am taking a combination of 5-htp 100 mg (at night) and L-tyrosine 750 mg in the morning. Both have to be taken on an empty stomach and not with a liquid that has protein in it, like milk or a milk shake. I also take P-5-P, which is a coenzymated version of vitamin B6 and is an activator for these amino acids. One can also add SAMe in the morning for extra energy and drive. This is the first time I am seeing these supplements take the edge off my withdrawal, which was leaving me angry, irritable, and tired all the time. I will also be experimenting with increasing the dose of each supplement or adding other supplements which help with mood, such as magnesium, inositol, and omega-3s.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 93 other followers

%d bloggers like this: